Alert archive / Montana / Flash Flood Warnings in 2007

Flash Flood Warning 16, NWS Glasgow, MT

July 3, 2007Dawson County, Wibaux County, Montana

NWS Glasgow, MT issued this flash flood warning at Jul 3, 2007, 1:36 AM MDT for Dawson County, Wibaux County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2007, 1:36 AM MDT (07:36 UTC)
Expired
Jul 3, 2007, 4:30 AM MDT
In force
3 hr
Issued by
NWS Glasgow, MT
Area
Whole counties

Counties Dawson County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 196 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 7.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2007-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2007-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
2366 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 9:20 PM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 2, 9:20 PM MDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
920 PM MDT MON JUL 2 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
ONGOING SEVERE WEATHER EVENT CONTINUES WITH A NUMBER OF LARGE HAIL
REPORTS AND A FEW 60 MPH WIND REPORTS AS WELL IN ADDITION TO FLASH
FLOODS. UPPER SHORTWAVE FROM THE WSW GENERATING THE SEVERE
WEATHER MUCH AS EXPECTED AS IT ENCOUNTERS THE MOIST AND UNSTABLE
AIRMASS OVER THE AREA. MAIN ACTIVITY HAS FOCUSED ALONG THE
INVERTED SURFACE TROUGH AND TIGHTEST DEW POINT GRADIENT ALONG AND
JUST AHEAD OF THE TROUGH. BEHIND THE TROUGH AND UPPER
SHORTWAVE...MUCH LESS ACTIVITY IN DRIER AND MORE STABLE AIRMASS.
EXPECT THE TSTORM ACTIVITY TO CONTINUE MOST OF THE NIGHT AS
AIRMASS TO REMAIN QUITE UNSTABLE IN OUR EAST. UPDATE MAINLY FOR
FINE-TUNING OF POPS. SIMONSEN

PREVIOUS SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH
WEDNESDAY...ONE MORE ROUND OF THUNDERSTORMS TONIGHT...SOME LIKELY
SEVERE...TO BE FOLLOWED BY DRY WEATHER HEADING TOWARD THE 4TH OF
JULY.

TONIGHT...THE AREA REMAINS IN A MOIST AND HIGHLY UNSTABLE SOUTHWEST
FLOW ALOFT.  A STRONG SHORTWAVE THAT WAS IN CENTRAL OREGON THIS
MORNING IS NOW PUSHING THROUGH IDAHO AND INTO WESTERN MONTANA.  THIS
SHORTWAVE SHOULD BE THE TRIGGER FOR SCATTERED THUNDERSTORMS
TONIGHT.  SOME OF THESE STORMS WILL LIKELY TURN SEVERE.  EARLY ON
THE CELLS ARE LIKELY TO BE MORE DISCRETE WITH THE PRIMARY THREAT OF
LARGE HAIL.  AS THE LOW LEVEL JET KICKS IN LATER TONIGHT AND BEGINS
TO SHIFT EAST THE CONVECTION WILL LIKELY DEVELOP INTO AN MCS IN
EXTREME EASTERN MONTANA OR WESTERN NORTH DAKOTA.  AT THIS POINT THE
THREAT OF DAMAGING WIND WILL BE ON THE INCREASE...ALTHOUGH ANY
SUPERCELLS THIS EVENING WILL HAVE THE THREAT OF DAMAGING WIND
GUSTS.

A SPECIAL 18Z SOUNDING HAD A MODEST CAP AROUND 850MB.  CONTINUED
STRONG DAYTIME HEATING SHOULD EASILY ERODE THE CAP.  MODIFYING THE
SOUNDING FOR A HIGH IN THE UPPER 80S GIVES AN LI OF -8C AND ABOUT
2800 J/KG ABOVE THE LFC.  ALREADY HAVE SEEN SOME STORMS DEVELOP IN
SOUTHERN SASKATCHEWAN THAT HAVE QUICKLY TURNED STRONG TO SEVERE.
SHOULD BEGIN TO SEE MORE INITIATION ACROSS CENTRAL MONTANA DURING
THE NEXT COUPLE OF HOURS...AND THINGS ARE LOOKING PRIME FOR SEVERE
WEATHER JUST ABOUT ANYWHERE ACROSS THE CWA THIS EVENING...ALTHOUGH
IT MAY TAKE A LITTLE LONGER TO ERODE THE CAP ACROSS THE SOUTHEAST
ZONES.

TUESDAY...LINGERING CONVECTION POSSIBLE ACROSS THE EASTERN ZONES
THROUGH ABOUT MID-MORNING DEPENDING ON JUST WHERE THE MCS DEVELOPS
AND TRACKS TONIGHT.  IN THE WAKE OF THIS SYSTEM A STRONG RIDGE
BEGINS TO BUILD NORTH FROM AROUND LAS VEGAS WITH THE UPPER FLOW
BECOMING WEST/NORTHWEST.  THIS SHOULD DRY THINGS OUT AND STABILIZE
THE ATMOSPHERE...AND FINALLY PUT AN END TO WHAT HAS BEEN AN ACTIVE
PERIOD OF CONVECTION.  500MB HEIGHTS ARE EXPECTED TO BE WELL INTO
THE 580S (DAM) WITH 1000-500MB THICKNESS VALUES IN THE 570S (DAM)...
AND TEMPERATURES WILL CONTINUE TO BE ABOVE AVERAGE.

TUE NIGHT & WEDNESDAY...THE STRONG HOT/DRY RIDGE SLOWLY BUILDS
NORTH.  THIS WILL KEEP THE AREA FAIRLY STABLE AND DRY WITH ABOVE
AVERAGE TEMPERATURES.  OTHER THAN A FEW TWEAKS TO RAISE TEMPERATURES
A BIT AT A FEW OF THE NORMAL HOT SPOTS ACROSS THE WESTERN ZONES DID
NOT MAKE ANY CHANGES. CB

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
UPDATE...MODELS ARE MAINTAIN THE IDEA OF AN UPPER RIDGE OVER THE
AREA UNTIL SATURDAY. THIS WILL BRING HOT AND DRY WEATHER WITH IT.
RIDGE FLATTENS OVER THE WEEKEND WHICH SHOULD DELIVER A COLD FRONT
THAT THE MODELS ARE TIMING FOR LATE SATURDAY AT THIS POINT. ADDED
A SLIGHT CHANCE OF THUNDERSTORMS TO PART OF THE AREA FOR SUNDAY
AND SUNDAY NIGHT FOR A SHORTWAVE PASSING THROUGH. OTHERWISE...NO
SIGNIFICANT CHANGES TO THE FORECAST. FORRESTER

PREVIOUS LONG TERM...
GOOD MODEL AGREEMENT THROUGH FRIDAY WITH RIDGEBUILDING OVER THE
HIGH PLAINS. VERY WARM AND DRY UNDER THE RIDGE WITH TEMPERATURES
PUSHING TOWARD 100 ON FRIDAY. MORE UNCERTAINTY FOR THE WEEKEND AS
MODELS INDICATING SHORTWAVE/COLD FRONT SLIDING ACROSS MONTANA TO
FLATTEN OUT THE RIDGE AND COOL TEMPERATURES. GENERAL CONSENSUS OF
THE MODELS IS FOR COLD FRONT PASSAGE ON SATURDAY BUT WITH A DELAY
IN THE INFLUX OF COLDER AIR...MAKING FOR STILL TOASTY WEATHER
SATURDAY.

WITH THE FLATTENING OF THE RIDGE WILL ALSO COME A RETURN TO MORE
ACTIVE SHORTWAVE PATTERN...AND A RELATED INCREASE IN THUNDERSTORM
POTENTIAL. THIS SHOULD LAST THROUGH THE END OF THE FORECAST PERIOD
WHEN THE RIDGE REBOUNDS TO THE WEST. EBERT

&&

.AVIATION...
SCATTERED SEVERE THUNDERSTORMS MOVING ACROSS THE AREA TONIGHT WILL
REDUCE VISIBILITY BRIEFLY BELOW 3 MILES...AND A FEW WILL PRODUCE
LARGE HAIL THE SIZE OF GOLF BALLS AS WELL AS WINDS GUSTING TO 50
KT. CEILINGS MAY DROP BRIEFLY TO MVFR. THE STORMS WILL EXIT OUR
EASTERN ZONES VERY LATE TONIGHT. OTHERWISE VFR. SIMONSEN

&&

.CLIMATE...
IT LOOKS LIKE THIS JULY 4TH WILL BE SUNNY AND DRY IN GLASGOW.
HISTORICALLY THERE IS A GOOD CHANCE OF RAIN ON THE 4TH OF JULY.
THERE HAS BEEN RAIN IN GLASGOW 9 TIMES ON THE 4TH OF JULY SINCE
1988. CB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 2, 9:04 AM MDT, 16 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
904 AM MDT MON JUL 2 2007

MTZ016>027-059>062-031200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
904 AM MDT MON JUL 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS NORTHEAST MONTANA
TODAY AND TONIGHT. SOME OF THESE STORMS WILL BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE OF SEVERE
THUNDERSTORMS WILL BE IN THE LATE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 2, 8:07 PM MDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
807 PM MDT MON JUL 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             6 SE OPHEIM             48.80N 106.31W
07/02/2007  M0.88 INCH       VALLEY             MT   TRAINED SPOTTER

&&

SIMONSEN
Local storm report, Jul 2, 8:24 PM MDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
824 PM MDT MON JUL 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             15 ESE LARSLAN          48.49N 105.89W
07/02/2007  E1.00 INCH       VALLEY             MT   PUBLIC

&&

JIMB
Local storm report, Jul 2, 8:49 PM MDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
849 PM MDT MON JUL 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             5 NNW VOLT              48.45N 105.76W
07/02/2007  E1.50 INCH       ROOSEVELT          MT   TRAINED SPOTTER

&&

JIMB
Local storm report, Jul 2, 9:06 PM MDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
906 PM MDT MON JUL 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             8 NE LUSTRE             48.48N 105.76W
07/02/2007  E1.25 INCH       ROOSEVELT          MT   PUBLIC

&&

BOGEL
Local storm report, Jul 2, 9:22 PM MDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
922 PM MDT MON JUL 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             2 SW PLENTYWOOD         48.75N 104.59W
07/02/2007  E0.75 INCH       SHERIDAN           MT   TRAINED SPOTTER

            WINDS ESTIMATED 40-45 MPH. VERY HEAVY RAIN FALLING

&&

JIMB
Local storm report, Jul 2, 9:59 PM MDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
959 PM MDT MON JUL 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     TSTM WND GST     10 WNW MEDICINE LAKE    48.58N 104.69W
07/02/2007  E60 MPH          SHERIDAN           MT   TRAINED SPOTTER

            THE WIND WAS ACCCOMPANIED BY HEAVY RAINFALL.

&&

BOGEL

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:14 PM MDTSevere Thunderstorm WarningGGWPhillips61 min
Jul 2, 6:15 PM MDTFlash Flood WarningGGWPhillips3 hr
Jul 2, 6:46 PM MDTSevere Thunderstorm WarningGGWValley59 min
Jul 2, 7:15 PM MDTSevere Thunderstorm WarningGGWPhillips60 min
Jul 2, 7:26 PM MDTSevere Thunderstorm WarningGGWPhillips64 min
Jul 2, 7:46 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Valley59 min
Jul 2, 8:46 PM MDTSevere Thunderstorm WarningGGWRoosevelt59 min
Jul 2, 8:47 PM MDTSevere Thunderstorm WarningGGWSheridan58 min
Jul 2, 9:41 PM MDTSevere Thunderstorm WarningGGWSheridan41 min
Jul 2, 9:42 PM MDTFlash Flood WarningGGWSheridan3 hr
Jul 2, 9:46 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt59 min
Jul 2, 10:45 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie60 min
Jul 2, 11:23 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie, Richland, Wibaux67 min
Jul 2, 11:44 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie46 min
Jul 3, 12:28 AM MDTSevere Thunderstorm WarningGGWDawson, Prairie, Wibaux62 min
Jul 3, 1:16 AM MDTSevere Thunderstorm WarningGGWDawson, Prairie59 min
Jul 3, 1:27 AM MDTSevere Thunderstorm WarningGGWDawson, Prairie, Wibaux63 min
Jul 3, 2:15 AM MDTSevere Thunderstorm WarningGGWDawson, Prairie60 min
Jul 3, 2:31 AM MDTSevere Thunderstorm WarningGGWDawson, Prairie, Wibaux59 min
Jul 3, 3:32 AM MDTSevere Thunderstorm WarningGGWPrairie, Wibaux32 min
Jul 3, 4:26 AM MDTFlash Flood WarningGGWDawson, Prairie, Wibaux4 hr

Nearby

Flash Flood Warnings in Montana, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.